Minnesota, 2014Hail and Damaging Winds in Minnesota, August 18, 2014
August 18, 2014 · NWS ARX · 5 events in 2 counties and zones
Thunderstorms developed along a stationary front during the late afternoon hours of August 18th across southeast Minnesota. These storms blew down some power lines and trees in the city of Winona (Winona County) and dropped golf ball sized hail north of Genoa (Olmsted County) that damaged vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary front during the late afternoon hours of August 18th across southeast Minnesota. These storms blew down some power lines and trees in the city of Winona (Winona County) and dropped golf ball sized hail north of Genoa (Olmsted County) that damaged vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:10 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 18, 5:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 18 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 315 PM CDT MON AUG 18 2014
FORECAST FOCUS IS ON RAIN TONIGHT AS UPPER SHORT WAVE PASSES
THROUGH THE REGION WITH A WARM AND HUMID AIRMASS IN PLACE. A
CLOSED LOW CUTS OFF OVER THE GREAT LAKES AS THIS WAVE ROUNDS THE
BASE OF THE LONG WAVE TROUGH. WITH WEAKER IMPULSES CIRCULATING
AROUND THE LOW...RAIN CHANCES LINGER INTO TUESDAY AS WELL.
19Z MESOANALYSIS SHOWS UPPER WAVE SPINNING INTO NORTHWEST MN...
HEADING SOUTHEAST. PLUME OF 70+ LOW LEVEL DEWPOINTS FROM EASTERN
IA UP INTO WESTERN WI AHEAD OF THE APPROACHING WAVE. ACTIVE
CONVECTION ONGOING FROM WEST CENTRAL INTO NORTHEAST WI...AND NEW
ACTIVITY GOING UP OVER NORTHEAST IA AND SOUTHEAST MN. ANTICIPATE
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH PERHAPS A BREAK
FOR A TIME EARLY THIS EVENING AFTER THIS FIRST INITIAL BAND.
PRECIPITABLE WATER SOMEWHAT ELEVATED AND WARM CLOUD DEPTH 3500+
METERS. ANY STORMS WILL BE PRODUCING HEAVY DOWNPOURS. DCAPE
SUGGESTS WIND POTENTIAL AS WELL.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM CDT MON AUG 18 2014
UPPER LEVEL LOW OVER THE GREAT LAKES SHIFTS EAST ON WEDNESDAY AS
UPPER RIDGING BUILDS INTO THE UPPER MIDWEST. A PATTERN SHIFT TO
MORE SOUTHWEST FLOW TAKES PLACE MID-WEEK WITH A LONG WAVE TROUGH
ESTABLISHING ITSELF OVER THE WESTERN CONUS. EVENTUAL RAIN CHANCES
LATER THIS WEEK...AND THE DEGREE OF WARMING...ARE TIED TO HOW THE
SHORT WAVE TROUGH ENERGY EJECTS NORTHEAST TOWARD OUR REGION.
MEDIUM RANGE MODELS DO SHOW SOME DIFFERENCES IN TIMING OF THESE
IMPULSES...SO CONFIDENCE NOT HIGH. BUT IT DOES APPEAR THE OVERALL
TREND OF WARM AND HUMID CONDITIONS WILL COME TO FRUITION. IT HAS
BEEN DRY LATELY...BUT THESE STORMS ONCE AGAIN LOOK TO HAVE
INGREDIENTS FOR HEAVY RAIN POTENTIAL. THIS WILL HAVE TO BE
MONITORED AS WE START TO ACCUMULATE SOME RAINFALL ON OUR RECENTLY
DRY SOILS...WILL A FLOOD WATCH EVENTUALLY BE NECESSARY?
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 610 PM CDT MON AUG 18 2014
FIRST ROUND OF AFTERNOON CONVECTION EXPECTED TO PAST BOTH TAF
SITES BY 00Z. HOWEVER...THE NEXT ROUND ALREADY TAKING SHAPE ACROSS
SOUTH CENTRAL MINNESOTA AHEAD OF THE NEXT SHORT WAVE TROUGH. THE
18.21Z HRRR SEEMS TO HAVE A GOOD HANDLE ON BOTH OF THESE ROUNDS OF
CONVECTION BRINGING THE NEXT ROUND THROUGH BOTH TAF SITES THIS
EVENING. WILL INCLUDE A TWO HOUR TEMPO GROUP FOR THUNDER WITH MVFR
CONDITIONS. ONCE THIS GOES THROUGH...IT APPEARS THE WIND
SHIFT/COLD FRONT SHOULD COME THROUGH SHORTLY AFTER SWINGING THE
WINDS AROUND TO THE WEST. THE 18.18Z NAM SUGGESTS THAT THERE WILL
BE A DECENT WEST TO NORTHWEST WIND BETWEEN 5 AND 10 KNOTS WITH
WINDS OF 15 TO 20 KNOTS JUST ABOVE THE SURFACE. WHILE THE NAM
WANTS TO SATURATE THE SURFACE AND PRODUCE SOME FOG AND LOW
CEILINGS...CONCERNED THAT THIS MAY BE TOO MUCH WIND FOR THE FOG TO
FORM AND POSSIBLY THE CEILINGS AS WELL. FOR NOW WILL MAINTAIN SOME
CONTINUITY WITH PREVIOUS FORECASTS AND SHOW PREVAILING MVFR
CONDITIONS WITH THE POSSIBILITY OF IFR. ANY FOG AND LOW CEILINGS
THAT DO FORM SHOULD DISSIPATE BY MID MORNING TUESDAY AS THE
SURFACE WINDS INCREASE TO AROUND 10 KNOTS WITH SCATTERED TO SOME
BROKEN VFR CLOUDS EXPECTED FOR THE REMAINDER OF THE DAY.
&&
.HYDROLOGY...
ISSUED AT 315 PM CDT MON AUG 18 2014
SO FAR IN AUGUST...OVERALL IT HAS BEEN QUITE DRY WITH MUCH OF THE
AREA ADDED TO THE ABNORMALLY DRY CATEGORY PER THE DROUGHT MONITOR.
BUT AS WE SAW LAST NIGHT...SLOW MOVING STORMS PRODUCING TORRENTIAL
DOWNPOURS CAN RESULT IN SOME LOCALIZED FLOODING ISSUES. ONCE AGAIN
TONIGHT...WARM CLOUD DEPTH AND ELEVATED PRECIPITABLE WATER
AMOUNTS POINT TO HEAVY RAINFALL POTENTIAL. THIS TREND LOOKS TO
CONTINUE THROUGH MUCH OF THE WEEK AS WELL. DRY CONDITIONS
INITIALLY WILL ALLOW FOR MUCH OF THIS WATER TO BE UTILIZED BY THE
SOIL AND REPLENISHING STORAGE AREAS. BUT WE WILL HAVE TO MONITOR
THE RAINFALL OVER THE COMING DAYS AND PERHAPS CONSIDER THE NEED
FOR A FLOOD WATCH FOR AREAS THAT SEE REPEATED RAINFALL.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...MW
LONG TERM...MW
AVIATION...04
HYDROLOGY...MW
Hazardous weather outlook, Aug 18, 3:15 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON AUG 18 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...
DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST
WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN
ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD
PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING
THE MAIN HAZARD.
AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING
VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS.
MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE
WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.
HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY
FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD
BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
In the hours before
Local storm report, Aug 18, 4:00 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 SE LOCUST 43.38N 91.69W
08/18/2014 E50 MPH WINNESHIEK IA PUBLIC
ALSO NICKEL SIZED HAIL.
&&Local storm report, Aug 18, 4:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NE WAUKON 43.31N 91.42W
08/18/2014 E0.75 INCH ALLAMAKEE IA PUBLIC
&&Local storm report, Aug 18, 5:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 ESE DECORAH 43.28N 91.71W
08/18/2014 E1.75 INCH WINNESHIEK IA PUBLIC
SHREDDED LEAVES FROM HAIL.
&&Local storm report, Aug 18, 5:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 ESE DECORAH 43.29N 91.70W
08/18/2014 E1.25 INCH WINNESHIEK IA PUBLIC
&&Local storm report, Aug 18, 5:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL ADAMS 43.96N 89.82W
08/18/2014 M0.50 INCH ADAMS WI TRAINED SPOTTER
&&
ZTSpecial weather statement, Aug 18, 5:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT MON AUG 18 2014
IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-190145-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...DECORAH...WAUKON...ROCHESTER...WINONA...
AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...
SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER
642 PM CDT MON AUG 18 2014
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
THROUGH 9 PM...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
FOUND ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA...AND PARTS
OF NORTHEAST IOWA. A FEW OF THESE STORMS MAY PRODUCE UP TO
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH. HOURLY
RAINFALL RATES UP TO AN INCH AN HOUR MAY CAUSE SOME LOCALIZED
URBAN FLOODING.
BOYNE
Thunderstorm Wind, Winona
- When
- August 18, 5:45 PM CST
- Where
- Winona County, 0.69 mi S of Winona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 44.040, -91.650
Power lines and some trees were blown down hear Huff Street and U.S. Highway 61 in the city of Winona.
Hail, Olmsted
- When
- August 18, 6:47 PM CST
- Where
- Olmsted County, 4.4 mi NNW of Genoa
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.180, -92.650
Quarter sized hail fell north of Genoa.
Hail, Olmsted
- When
- August 18, 6:49 PM CST to 6:54 PM CST
- Where
- Olmsted County, 5.23 mi NNW of Genoa
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.190, -92.660
Golf ball sized hail fell north of Genoa that damaged vehicles.
Thunderstorm Wind, Olmsted
- When
- August 18, 7:50 PM CST
- Where
- Olmsted County, 0.69 mi N of Eyota
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -92.230
A 60 mph wind gust occurred in Eyota.
Thunderstorm Wind, Winona
- When
- August 18, 8:36 PM CST
- Where
- Winona County, 1.47 mi NNW of Dresbach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.900, -91.340
Trees were blown down with at least one landing on a house near Dakota. The tree also took down a power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, August 18, 2014$8,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535213, 535215, 535214, 535216, 535217.